Acute cholinergic syndrome in a patient with mild Alzheimer’s type dementia who had applied a large number of rivastigmine transdermal patches on her body

Yoshiki Suzuki, Yoshito Kamijo, Tomohiro Yoshizawa, Yuji Fujita, Kiyotaka Usui, Tohru Kishino

Research output: Contribution to journalArticlepeer-review

8 Citations (Scopus)

Abstract

Case presentation: A 91-year-old woman was transferred to our Emergency Medical Center and Poison Center with somnolence, hypertension (186/61 mm Hg), and repeated vomiting. Three hours later, 10 transdermal patches, each containing 18 mg of rivastigmine (9.5 mg/24 h), were found on her lower back and both thighs, when miosis, facial and trunk sweating, enhanced bowel sound, hypertension, and sinus tachycardia were noted. She was diagnosed with acute cholinergic syndrome due to rivastigmine poisoning. Her hypertension and sinus tachycardia peaked 8 and 5 h after all the patches were removed, respectively. Her symptoms subsided spontaneously after 17 h. Discussion: In the present case, our patient was presented with acute cholinergic syndrome due to carbamate intoxication after massive transdermal exposure to rivastigmine. Toxicological analysis revealed a remarkably high estimated serum rivastigmine concentration (150.6 ng/ml) and notably low serum butyrylcholinesterase activity (35 IU/l) on admission, with a markedly prolonged calculated elimination half-life of 6.5 h. Conclusions: Emergency physicians should consider acetylcholinesterase inhibitor exposure (e.g., rivastigmine) when patients are present with acute cholinergic syndrome.

Original languageEnglish
Pages (from-to)1008-1010
Number of pages3
JournalClinical Toxicology
Volume55
Issue number9
DOIs
Publication statusPublished - 2017 Oct 21
Externally publishedYes

Keywords

  • Alzheimer’s type dementia
  • Rivastigmine
  • acute cholinergic syndrome
  • butyrylcholinesterase
  • transdermal patch

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Acute cholinergic syndrome in a patient with mild Alzheimer’s type dementia who had applied a large number of rivastigmine transdermal patches on her body'. Together they form a unique fingerprint.

Cite this